You are here
Diabetes and insulin use
Insulin is a hormone which helps to regulate metabolism and lowers blood glucose levels.
There are many different insulin preparations available in the UK. There are three main groups of insulins: fast-acting, intermediate-acting and long-acting. Insulin is usually given by sub-cutaneous injection. There are many devices available for administering insulin. They are often designed for ease of administration by patients and carers.
You should have a person-centred care plan for anyone using insulin. This should include:
- an assessment of the support a person may need to manage their diabetes care
- the details of the person(s) responsible for providing any extra support
- information to support safe administration of insulin
- information about blood glucose levels monitoring, including the frequency and acceptable range
- what to do if blood glucose levels are outside of the acceptable range
- what the signs and symptoms for low or high blood glucose levels are and the appropriate treatment
- any person-centred dietary requirements.
Monitoring blood glucose levels
A person’s care plan should be clear and document:
- who will administer insulin
- who will monitor blood glucose levels.
Some people can do this for themselves.
Record any actions you need to take to support a person to manage their diabetes care.
Only trained and competent staff should be responsible for administering insulin or monitoring blood glucose levels. Where a person’s diabetes care is stable, a care worker could complete this activity as a delegated task.
Find out more about delegating medicines administration.
Blood glucose levels will determine whether insulin doses need to change and by how much. For people whose diabetes is difficult to control, insulin doses may be on a varying dose scale. Blood glucose levels will determine how many units they take each time.
Records need to show how much insulin has been given on each occasion. District or community nurses may keep their own records. Details must also be available in people’s care plans.
Flash glucose monitoring
Some people monitor their blood glucose levels using a flash glucose monitor. This is a small sensor that they wear just under the skin.
It records glucose levels continuously throughout the day and night.
Whenever necessary people can scan the senor to check their blood glucose level.
Where a person is being supported to use a flash monitor staff should be trained and competent to use this.
Some people will be able to administer their own insulin.
Assess and record the risk to check that they are able to do this safely (a risk assessment). If not, nurses or trained care staff should administer the insulin.
Care staff must receive specialist training to administer insulin as a delegated task . They should be assessed as competent to administer insulin to the named person or people.
If community nurses administer insulin, records must also be available to care home staff
Rotate injection sites
Rotate the injection site to avoid lipohypertrophy. This is also know as lipos - hard lumps that can form if you inject the same place too often.
Common injection sites include upper arms, thighs, buttocks and abdomen.
When nursing or care staff administer insulin, they should record where they injected the insulin each time.
A variety of hypodermic needles, syringes, lancets and other accessories can help with administering and monitoring insulin. They are usually available on prescription.
Always measure insulin with an insulin syringe or appropriate commercial insulin device. Devices (such as insulin pens) are marked in units.
Never measure insulin with an intravenous syringe marked in millilitres (ml).
Never use a syringe to extract insulin from pen devices or cartridges. This can lead to serious errors. Find out more in this NHS Patient Safety Alert.
Dispose of sharps in a suitable container. Make arrangements to dispose of these containers appropriately.
Find out more about handling sharps in adult social care.
Insulin passports help reduce administration errors. They provide a record of a person’s current insulin preparations and dose schedule. They also include other patient information such as emergency treatment and contacts.
Low blood glucose - hypoglycaemia
Insulin can cause low blood glucose levels (hypoglycaemia). The timing of insulin administration and meals is important. It helps to avoid fluctuations in blood glucose levels.
Be aware of the symptoms of low blood glucose levels. They can include hunger, anxiety or irritability, palpitations, sweating, or tingling lips. If severe it can lead to convulsions, loss of consciousness, coma and death.
A person-centred care plan should identify:
- what symptoms of a low blood glucose level are
- the actions to take if the levels are low.
Some people might need to use emergency ‘rescue’ medicine or food. For example, oral glucose or glucagon injection, to increase their glucose levels.
High blood glucose - hyperglycaemia
There are several reasons why high blood glucose levels (hyperglycaemia) may occur. For example if a person:
- has missed a dose of medicine
- has eaten more carbohydrate than the body or medicines (or both) can process
- is stressed
- is unwell from an infection
- has been over treated for low blood glucose levels.
High blood glucose levels can cause diabetic ketoacidosis (DKA) which will require urgent treatment.
The persons care plan should specify:
- what blood sugar levels are appropriate for the person
- the actions to take if the levels are high.
If not stored correctly, insulin products can lose their effectiveness. As insulin is a protein, it may break down if frozen or left out of the fridge for longer than the manufacturer specifies. Medicines stored in a fridge should be between 2ºC and 8ºC.
Find out more about storing medicines in a fridge.
Once the insulin is in use this can usually be stored at room temperature for a limited period. Record the date when you first open or use an insulin product. This helps when checking how long the insulin has been out of the fridge. For detailed information refer to the package/label for each product.
Some multi packs of insulin pens are supplied in boxes labelled with the person’s name. Sometimes the supplying pharmacist will label the individual pens. If individual pens are not labelled, make sure it is clear who the insulin pens belong to.
When prescribing, transcribing or recording insulin do not abbreviate the word 'unit'. Always write it in full. Abbreviations (such as ‘u’) can be confused with a zero (particularly if handwritten). This could have serious consequences.
Find out more in the NICE guidance on safer insulin prescribing.
- Last updated:
- 27 October 2020